Kansas, 2002

Hail and Damaging Wind in Kansas, April 27, 2002

April 27, 2002 · NWS TOP · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 27, 1:43 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 27, 1:43 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT SAT APR 27 2002

FORECAST CONCERNS CONTINUE TO BE PRECIPITATION AND SEVERE WEATHER
POTENTIAL EARLY THIS EVENING IN EASTERN COUNTIES OF CWA...AND
TEMPERATURES THROUGH THE PERIOD.

DRYLINE SPEEDING EAST AND AS OF THIS WRITING IS ALONG A NORTH SOUTH
LINE FROM BIE TO MHK TO EAST OF EWK.  CONVECTION DEVELOPING ALONG
AND AHEAD OF THE DRYLINE AND CONVECTION WILL LIKELY CONTINUE TO
AFFECT EASTERN PARTS OF THE CWA UNTIL DRYLINE EXITS CWA AROUND 5 TO
6 PM.

THEN DRY WEATHER LOOKS TO BE THE RULE UNTIL NEXT SYSTEM APPROACHES
TUESDAY NIGHT AND WEDNESDAY.  THIS IS HANDLED BY CURRENT FORECAST SO
NO CHANGES MADE TO TIMING AT THIS TIME.  EXPECT DRY WEATHER
THEREAFTER THROUGH SATURDAY.

BREEZY CONDITIONS LIKELY TONIGHT AS SURFACE LOW MOVES EAST.
BELIEVE 15 TO 25 MPH SPEEDS WITH SOME GUSTY CONDITIONS WILL HANDLE
THINGS BASED ON CURRENT METAR OBS.

ON TEMPERATURES...FOR TONIGHT THROUGH MONDAY NIGHT LATEST GUIDANCE
IS CLOSE TO GOING FORECAST SO NO MAJOR CHANCES MADE.  TEMPERATURES
HAVE BEEN LOWERED FROM CURRENT FORECAST TUESDAY THROUGH THURSDAY
NIGHT BASED ON LATEST GUIDANCE BUT NOT AS MUCH AS GUIDANCE
SUGGESTS.

.TOP...NONE

34

In the hours before

Special weather statement, Apr 27, 10:45 AM CST, 3 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1145 AM CDT SAT APR 27 2002

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL AND
EASTERN KANSAS THIS AFTERNOON...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF
NORTH CENTRAL AND EASTERN KANSAS THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS BY
EARLY AFTERNOON...AND MOVE RAPIDLY EAST.  SOME OF THE THUNDERSTORMS
WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. TORNADOES ARE
ALSO POSSIBLE...ALTHOUGH THE BEST CHANCE WILL BE NEAR THE NEBRASKA
BORDER FROM BELLEVILLE TO HIAWATHA.

AT LATE MORNING...LOW PRESSURE WAS ALONG THE KANSAS NEBRASKA BORDER
NEAR HILL CITY.  THIS LOW WILL MOVE RAPIDLY NORTHEAST INTO
SOUTHWEST IOWA BY EARLY EVENING.  TO THE SOUTH OF THE LOW...A DRY
LINE WILL PUSH EASTWARD ACROSS CENTRAL AND EASTERN KANSAS THIS
AFTERNOON. THIS WILL BE THE PRIMARY CAUSE OF THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Apr 27, 1:53 PM CST, 40 minutes before
KSZ008>011-020-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT SAT APR 27 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 156...

  REPUBLIC              WASHINGTON            CLOUD

SOME CITIES NO LONGER IN TORNADO WATCH 156...

  CONCORDIA

TORNADO WATCH 156 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  NEMAHA                MARSHALL

SOME CITIES STILL IN TORNADO WATCH 156...

  MARYSVILLE

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
April 27, 2:33 PM CST
Where
Jackson County, 1 mi NW of Whiting
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -95.633

Thunderstorm Wind, Brown

When
April 27, 2:38 PM CST
Where
Brown County, Horton
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.667, -95.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284830, 5284831.